Hail, Lake
- When
- July 19, 4:00 PM CST
- Where
- Lake County, 20 mi N of Isabella
- Measured
- 2.5 in hail
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.900, -91.350
The hail, in addition to high winds, damaged fifty vehicles and blew out screens and windows at Kawishi Lodge on Lake One. A lodge employee was injured when a hailstone struck his head.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The hail, in addition to high winds, damaged fifty vehicles and blew out screens and windows at Kawishi Lodge on Lake One. A lodge employee was injured when a hailstone struck his head. At the Lake One entry point to the Boundary Waters Canoe Area Wilderness hail and downed trees damaged vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SAT JUL 19 2003 MAIN FORECAST CONCERNS DEAL WITH CHANCE FOR TSTORMS TONIGHT TROUGH SUNDAY NIGHT...AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. LATEST SURFACE ANALYSIS SHOWING BROAD AREA OF WEAK LOW PRESSURE OVER THE RED RIVER VALLEY REGION. THIS LOW IS ASSOCIATED WITH A WEAK COLD FRONT AND UPPER LEVEL WAVE THAT HAVE NOW PUSHED INTO NWRN MN. THUNDERSTORM ACTIVITY...SOME ALREADY SEVERE...HAVE DEVELOPED ACROSS MUCH NERN MN/NWRN AND SHOULD CONTINUE TO MOVE EAST/SOUTHEAST THIS AFTERNOON AND TONIGHT. EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE IN AREAL COVERAGE AS ATM FURTHER DESTABILIZES LATE THIS AFTERNOON AND THIS EVENING...AND FRONT PROGRESSES EASTWARD. HOWEVER AS CURRENT RADAR TRENDS INDICATE...CONVECTION SHOULD STAY SCATTERED THROUGH SUNDAY MORNING WITH NO STRONG ORGANIZED FORCING MECHANISM. BY SUNDAY AFTERNOON...DAYTIME HEATING COMBINED WITH A 500 MB TROUGH DIGGING OUT OF CANADA WILL COMBINE TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. WITH WEAK COLD FRONT TO THE SOUTH OF OUR CWA ON SUNDAY...EXPECT SEVERE STORMS TO STAY SOUTH OF OUR AREA. HOWEVER DUE TO STRENGTH OF UPPER TROUGH...WILL GO WITH WIDE SPREAD SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS. ACTIVITY WILL WILL DISSIPATE FROM WEST TO EAST AS 500 MB TROUGH/VORTMAX AXIS MOVES EAST ACROSS...AND SHIFTS EAST OF THE CWA. CONDITIONS SHOULD BE DRY ON MONDAY MORNING...AS HIGH PRESSURE BUILDS SOUTH OUT OF CANADA. HOWEVER WITH COOL NW FLOW ALOFT...DAYTIME HEATING MAY DESTABILIZE ATM ENOUGH BY MON AFTERNOON TO PRODUCE SCATTERED SHOWERS. SO WILL ADD CHANCE POPS IN FOR THE 4TH PERIOD...DECREASING THEM TO SLIGHT CHANCE FOR MONDAY EVENING AS DAYTIME HEATING COMES TO AN END AND ATM STABILIZES. .DLH...NONE. BERDES
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 701 AM CDT SAT JUL 19 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379123.